Arizona, 2011

Debris Flow and Hail in Arizona, September 9, 2011

September 9, 2011 · NWS FGZ · 2 events in 2 counties and zones

A thunderstorm produced one inch hail in Munds Park and a mud slide in Oak Creek Canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced one inch hail in Munds Park and a mud slide in Oak Creek Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 10:15 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 9, 10:15 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST FRI SEP 9 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO NORTHERN ARIZONA WILL
BRING SCATTERED TO NUMEROUS THUNDERSTORMS AND COOLER DAYTIME
TEMPERATURES THROUGH SATURDAY. THE LOW WILL SET UP OVER SOUTHERN
CALIFORNIA SUNDAY INTO THE EARLY PART OF NEXT WEEK...WITH THE CHANCE
OF THUNDERSTORMS CONTINUING OVER NORTHERN ARIZONA EACH DAY.

&&

.DISCUSSION...WET PERIOD IN-STORE FOR TODAY AND OVERNIGHT AS
MOISTURE AND INSTABILITY MOVES NORTHWARD INTO NORTHERN AZ. SOUNDINGS
THIS AFTERNOON ARE DECENTLY UNSTABLE. MAIN CONCERN WILL BE
THUNDERSTORMS PRODUCING HEAVY RAINFALL...AND SOME AREAS MAY SEE
BANDED THUNDERSTORMS...AND THESE AREAS MAY SEE LOCALIZED FLOODING IF
BANDING OCCURS.

CHC'S FOR PRECIP. HAVE BEEN INCREASED ESPECIALLY ALONG THE RIM AND
SOUTH THIS AFTERNOON AND OVERNIGHT. LOCALIZED HEAVY RAIN WAS
MENTIONED IN THE ZONES...AND MODERATE STORMS WERE INTRODUCED INTO
THE WEATHER GRIDS FOR THIS AFTERNOON AND OVERNIGHT. HAZARDOUS
WEATHER OUTLOOK (HWO) WAS UPDATED TO ELEVATE THE LOCALIZED HEAVY
RAIN THREAT.

&&
.PREVIOUS DISCUSSION /335 AM MST/...
WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS AN UPPER LEVEL
SHORTWAVE SHEARING OUT ALONG THE AZ / UT BORDER. 88D IS ACTIVE AS
WELL...WITH 4 LARGE AREAS OF SHOWERS WITH ISOLATED TSTORMS ONGOING.
WE ARE EXPECTING ANOTHER ACTIVE THUNDERSTORM DAY TODAY AS MID AND
UPPER LEVEL TEMPS HAVE COOLED AND LITTLE CHANGE IN MOISTURE PROFILES
IS EXPECTED TODAY.

TONIGHT THROUGH SUNDAY...PROGS STILL SHOW A LOW PRESSURE SYSTEM
TO DEVELOP AND THE SIT OVER SOUTHERN CALIFORNIA. THE RESULT IS A
SHIFT TO A MORE SOUTHERLY FLOW...BRINGING IN ADDITIONAL MOISTURE IN
FROM THE SOUTH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED...OCCURRING BOTH DAY AND NIGHT DUE TO INCREASING SHEAR AND
COOLING TEMPS ALOFT. SOME STRONGER STORMS ARE POSSIBLE WITH THE MAIN
THREATS BEING LOCAL LARGE HAIL...FLASH FLOODING AND CLOUD TO
GROUND LIGHTNING. SUNDAY SHOULD FEATURE THE STRONGEST STORMS AS
PROGS SHOW THE COOLEST TEMPS ALOFT...A COUPLE OF 60 KT JET MAXES
OVERHEAD AND SOME SYNOPTIC SCALE LIFT FROM A SHORTWAVE MOVING
THROUGH FAR NWRN AZ.

MONDAY THROUGH THE MIDDLE OF NEXT WEEK...THE LOW PRESSURE SYSTEM IS
FORECAST TO MOVE SLOWLY FROM SOUTHERN CALIFORNIA INTO NORTHERN
ARIZONA. ALTHOUGH SOMEWHAT DRIER AIR IS FORECAST...MOISTURE SHOULD
STILL BE SUFFICIENT FOR SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS...ESPECIALLY WITH THE COLDER AIR ALOFT ADDING TO
INSTABILITY.

&&

.AVIATION...FOR THE 18Z PACKAGE...A LOW PRESSURE SYSTEM WILL BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION.
SHOWER AND STORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT
PERIOD. STRONGER STORMS MAY CONTAIN MVFR OR IFR CONDITIONS ALONG
WITH ERRATIC AND GUSTY WINDS...AND HAIL. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................TC/DL
AVIATION................BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 9, 10:01 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST FRI SEP 9 2011

AZZ004>018-037>040-100730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1001 AM MST FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND HAIL.
THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING...ESPECIALLY
IF SEVERAL STORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF
TIME. THUNDERSTORMS ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT
WITH A FEW STORM CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA SATURDAY THROUGH SUNDAY AS LOW PRESSURE AFFECTS THE
REGION. SOME OF THE STORMS MAY BECOME STRONG FRIDAY AND
SATURDAY...WITH HAIL... STRONG WIND GUSTS...AND LOCALLY HEAVY
RAINFALL. STORMS ARE EXPECTED TO CONTINUE SATURDAY NIGHT.
A CHANCE OF STORMS WILL CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 9, 12:14 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1214 PM MST FRI SEP 9 2011

AZZ004-006-092000-
COCONINO AZ-
1214 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
THUNDERSTORM 12 MILES NORTHWEST OF NORTH RIM ENTRANCE
STATION...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING HEAVY RAIN AND HAIL. RADAR RAINFALL ESTIMATES OF 0.50 TO
1.0 INCHES OF RAIN IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   NORTH RIM ENTRANCE STATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME UNIMPROVED
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.

&&

LAT...LON 3634 11205 3623 11235 3649 11251 3661 11230
TIME...MOT...LOC 1910Z 331DEG 12KT 3642 11229

TC
Special weather statement, Sep 9, 1:25 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
125 PM MST FRI SEP 9 2011

AZZ015-037-038-092045-
YAVAPAI AZ-COCONINO AZ-
125 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 145 PM MST

AT 118 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NORTH OF SEDONA...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MUNDS PARK...
   ROUTE 89A BETWEEN MILE POSTS 375 AND 390...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3496 11149 3479 11175 3497 11198 3509 11166
TIME...MOT...LOC 2024Z 311DEG 18KT 3495 11168

KD

The radar

The Flagstaff radar (KFSX), 54 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 debris flow. Local standard time, as filed.

Hail, Coconino

When
September 9, 1:41 PM MST
Where
Coconino County, 1.7 mi E of Munds Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.900, -111.640

An off duty NWS Employee reported 1 inch diameter hail in Munds Park.

Debris Flow, Oak Creek and Sycamore Canyons

When
September 9, 2:00 PM MST to 6:00 PM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Reported by
Department of Highways
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

A mud slide along Highway 89 in Oak Creek Canyon partially closed the highway near mile post 378 for approximately four hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348560, 348561.